Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 233, NWS Twin Cities, MN

July 31, 2022Dakota County, Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2022, 8:42 PM CDT for Dakota County, Goodhue County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 8:42 PM CDT (01:42 UTC)
Expired
Jul 31, 2022, 9:30 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, MN, Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS53 KMPX 010142
SVRMPX
MNC037-049-010230-
/O.NEW.KMPX.SV.W.0233.220801T0142Z-220801T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
842 PM CDT Sun Jul 31 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  South central Dakota County in east central Minnesota...
  West central Goodhue County in southeastern Minnesota...

* Until 930 PM CDT.

* At 842 PM CDT, a severe thunderstorm was located over Stanton, or 7
  miles east of Northfield, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cannon Falls around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4442 9305 4447 9304 4447 9308 4448 9309
      4454 9306 4454 9271 4432 9278
TIME...MOT...LOC 0142Z 275DEG 18KT 4448 9302 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
1 follow-up statement
162 
WWUS53 KMPX 010218
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
918 PM CDT Sun Jul 31 2022

MNC037-010228-
/O.CAN.KMPX.SV.W.0233.000000T0000Z-220801T0230Z/
Dakota MN-
918 PM CDT Sun Jul 31 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAKOTA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4441 9300 4452 9291 4454 9271 4432 9278
TIME...MOT...LOC 0218Z 275DEG 18KT 4446 9277 

$$

MNC049-010230-
/O.CON.KMPX.SV.W.0233.000000T0000Z-220801T0230Z/
Goodhue MN-
918 PM CDT Sun Jul 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WEST CENTRAL GOODHUE COUNTY...

At 918 PM CDT, a severe thunderstorm was located 7 miles southeast of
Cannon Falls, or 12 miles southwest of Red Wing, moving east at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Goodhue County, including the following locations... Hader,
Vasa and Wastedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4441 9300 4452 9291 4454 9271 4432 9278
TIME...MOT...LOC 0218Z 275DEG 18KT 4446 9277 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:01 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 31, 7:01 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Sun Jul 31 2022

.DISCUSSION...(This evening through Sunday)
Issued at 131 PM CDT Sun Jul 31 2022

KEY MESSAGES:

- Some severe thunderstorms are possible late this afternoon and
  evening, primarily north of I-94 and east of I-35.

- Heat and humidity returns Tuesday, but the intensity continues to
  trend down.

- More thunderstorms, some severe, are possible Tuesday night.

A band of showers and thunderstorms that tracked eastward across
western and southern Minnesota has largely dissipated with clouds
scattering. Atmospheric recovery is taking place across western
Minnesota early this afternoon ahead of a vigorous short wave over
North Dakota and an approaching cold front. Clusters of thunderstorms
are expected to develop after 4 PM over central Minnesota, then
spread southeast into Wisconsin during the early evening hours. A
somewhat dry boundary layer will favor damaging wind gusts with these
clusters, but if a few embedded supercells can develop then they
would also pose a large hail threat. Veered surface winds near the
front will limit the tornado potential. A cooler and drier airmass
will arrive Monday with high pressure sliding across the Upper
Midwest.

A warm front will follow Monday night as it shifts east across the
Plains into Minnesota. The front may provide enough focus for a
couple nocturnal storms, provided 850 mb moisture increases markedly
overnight. Warm air advection throughout Tuesday will bring a very
warm and increasingly humid airmass northward. As temperatures climb
well into the 90s across western Minnesota, heat indices in the low
to mid 100s are possible depending on whether dew points continue
rising through mid to late afternoon. Held off on an Excessive Heat
Watch due to the trend for slightly cooler temperatures in the last
several runs of the NBM, but heat headlines in some form appear
likely for Tuesday.

A cold front will sag south Tuesday night and Wednesday. Forecast
soundings (aside from the GFS which is way too hot and dry) generate
robust instability, but also appear strongly capped. Likely PoPs
from the NBM seemed too high given the low level capping, so reduced
them to around 40 percent or less.

Beyond midweek, ridging will return to the Rockies and high Plains,
keeping the pattern tranquil here until maybe next weekend when the
next trough approaches from the northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 632 PM CDT Sun Jul 31 2022

Cold front moving across MN pretty much on schedule with the going
forecast. It is in the process of clearing STC now, with chances for
TS continuing at MKT/MSP/RNH/EAU until the front clears a location.
Tonight, the question becomes how far southwest do the post frontal
MVFR cigs currently up over northeast ND/northwest MN spread. HREF
probs for MVFR cigs show the greatest probability for reduced cigs
going across northern MN into western WI, though showing potential
for lower cigs for all terminals but RWF. This summer, LAV guidance
has had a tendency to over predict MVFR cigs, so tried to be a
little bit more optimistic than the LAV at MN locations. By late
morning, expect skies to become mostly clear skies with northwest
wind diminishing during the day as high pressure moves across the
area.

KMSP...cold front is now approaching Glencoe and will clear MSP
between 2z and 3z. You can't rule out TS until the front passes,
though it is looking like MSP will once again miss the rain. Not
convinced on MSP seeing MVFR for a prolonged period of time, so did
back that off to a tempo group, but will continue to monitor trends.

/OUTLOOK FOR KMSP/
Tue...VFR. Chc TSRA overnight. Wind S 10-20G30 kts.
Wed...VFR. Chc A.M. SHRA/TSRA. Wind NW 10-15 kts.
Thu...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...MPG
Hazardous weather outlook, Jul 31, 3:29 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
329 PM CDT Sun Jul 31 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
329 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms can be expected this evening, a few of
which may be severe, particularly over eastern Minnesota through
western Wisconsin. The main hazards are large hail and damaging
winds but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity will increase this week, peaking on Tuesday
with highs in the mid to upper 90s for much of the coverage area.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Special weather statement, Jul 31, 7:04 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Sun Jul 31 2022

MNZ083-084-010100-
Waseca MN-Blue Earth MN-
704 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of southeastern Blue
Earth and southwestern Waseca Counties through 800 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Thunder, or 13 miles south of Mankato, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mapleton around 715 PM CDT.

Other locations in the path of this storm include St. Clair and
Pemberton.

This includes U.S. Highway 14 near mile marker 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4388 9413 4400 9417 4414 9375 4385 9366
      4384 9372
TIME...MOT...LOC 0004Z 249DEG 21KT 4397 9407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 31, 7:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             2 SW MAPLETON           43.91N 93.98W
07/31/2022  M0.75 INCH       BLUE EARTH         MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:04 PM CDTSpecial Weather StatementMPXBlue Earth56 min
Jul 31, 7:28 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca47 min
Jul 31, 8:03 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn42 min
Jul 31, 8:52 PM CDTSpecial Weather StatementMPXWashington38 min
Aug 1, 3:31 AM CDTHeat AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 32 more41 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.